Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 240, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 24, 2012, 4:59 PM EDT for 4 counties in Tennessee. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2012, 4:59 PM EDT (20:59 UTC)
- Expired
- Jul 24, 2012, 5:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Carter County, TN, Johnson County, TN, Unicoi County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 105 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:12 PM EDT | TSTM WND DMG | Johnson City, TN | ONE TREE DOWN IN JOHNSON CITY. |
| Jul 24, 5:12 PM EDT | HAIL 1 | Johnson City, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1441 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
319
WUUS54 KMRX 242059
SVRMRX
TNC019-091-171-179-242130-
/O.NEW.KMRX.SV.W.0240.120724T2059Z-120724T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT TUE JUL 24 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARTER COUNTY IN EAST TENNESSEE...
JOHNSON COUNTY IN EAST TENNESSEE...
UNICOI COUNTY IN EAST TENNESSEE...
WASHINGTON COUNTY IN EAST TENNESSEE...
* UNTIL 530 PM EDT
* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM FALL BRANCH TO MILLIGAN
COLLEGE TO ROAN MOUNTAIN...AND MOVING SOUTH AT 50 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ERWIN...BANNER HILL...EMBREEVILLE...ROCKY FORK...AND JOHNSON CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR SOUTHWEST VIRGINIA.
&&
LAT...LON 3613 8202 3610 8213 3614 8216 3615 8220
3610 8237 3601 8245 3596 8254 3642 8264
3644 8243 3640 8238 3640 8229 3642 8225
3640 8218 3646 8210 3645 8200 3623 8195
TIME...MOT...LOC 2059Z 344DEG 44KT 3616 8193 3616 8235
3632 8262
$$
AMP1 follow-up statement
466
WWUS54 KMRX 242109
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT TUE JUL 24 2012
TNC091-242116-
/O.CAN.KMRX.SV.W.0240.000000T0000Z-120724T2130Z/
JOHNSON TN-
509 PM EDT TUE JUL 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR JOHNSON COUNTY IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR SOUTHWEST VIRGINIA.
LAT...LON 3639 8262 3639 8241 3638 8228 3633 8214
3632 8201 3623 8195 3613 8202 3610 8213
3614 8216 3615 8220 3610 8237 3601 8245
3596 8254
TIME...MOT...LOC 2106Z 344DEG 44KT 3608 8190 3608 8232
3624 8259
$$
TNC019-171-179-242130-
/O.CON.KMRX.SV.W.0240.000000T0000Z-120724T2130Z/
UNICOI TN-WASHINGTON TN-CARTER TN-
509 PM EDT TUE JUL 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CARTER...WASHINGTON AND UNICOI COUNTIES...
AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LEESBURG TO LIMESTONE COVE TO ROAN
MOUNTAIN...MOVING SOUTH AT 50 MPH.
LOCATIONS IN THE WARNING INCLUDE...
UNICOI...JONESBOROUGH...LIMESTONE COVE...LEESBURG...ROAN
MOUNTAIN...ERWIN...AND BANNER HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD TREE AND POWER LINE
DAMAGE ACROSS EASTER CARTER COUNTY. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3639 8262 3639 8241 3638 8228 3633 8214
3632 8201 3623 8195 3613 8202 3610 8213
3614 8216 3615 8220 3610 8237 3601 8245
3596 8254
TIME...MOT...LOC 2106Z 344DEG 44KT 3608 8190 3608 8232
3624 8259
$$
AMPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:20 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 24, 3:20 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT TUE JUL 24 2012 .SHORT TERM (TONIGHT AND WEDNESDAY)...THUNDERSTORM COMPLEX IS MOVING RAPIDLY SOUTHEAST TOWARD SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE WITH A WEAKENING TREND IN RADAR REFLECTIVITY NOTED AT THIS HOUR. APPARENTLY THE UPPER LEVEL RIDGE IS SMOKING THE CONVECTION RATHER INTENSELY...ESPECIALLY FARTHER SOUTHWEST ACROSS THE REMAINDER OF THE VIEWING AREA. TRIED TO REFLECT THIS IN POPS REMAINDER OF THE DAY AND TONIGHT AS WE ARE NEARING PEAK HEATING AND IT SEEMS TO BE A LITTLE DIFFICULT TO EVEN GET BROKEN CU ON SOME OF THE TERRAIN FEATURES. MODELS SHOW UPPER RIDGE BUILDS INTO THE REGION NICELY ON WEDNESDAY AND MOS POPS REVEAL A BIT OF A GRADIENT FROM NORTHEAST TO SOUTHWEST AND FOLLOWED THIS WHILE ADJUSTING MUCH CLOSER TO THE DRIER MAV NUMBERS. STAYED RELATIVELY CLOSE TO MOS BLEND FOR MIN TEMPS TONIGHT WHILE GOING CLOSER TO THE SOMEWHAT COOLER MET MAXES ON WEDNESDAY AS GUIDANCE SEEMS TO BE RUNNING JUST A BIT TOO WARM. .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...RIDGING SURFACE AND ALOFT OVER THE AREA THROUGH EARLY THURSDAY. HIGH HUMIDITY REMAINS IN PLACE. ISOLATED DIURNAL CONVECTION POSSIBLE WED AND THU. UPPER FLOW BECOMES INCREASINGLY SW ON THU AS BROAD TROUGHING BEGINS TO SHIFT S INTO THE TN VALLEY. WEAK FRONTAL BOUNDARY SAGS SOUTH INTO THE AREA ON FRI. WIDESPREAD CONVECTION SOUTH OF FRONTAL BOUNDARY SHOULD TAKE SHAPE OVER THE TN VALLEY AND POSSIBLY TRAIN OVER CERTAIN LOCATIONS DUE TO PARALLEL FLOW. WEAKLY COUPLED JETS MAY ALSO ADD TO STRENGTH AND DEVELOPMENT OF STORMS. UPPER TROUGH CONTINUES TO DIG SE WITH AXIS MOVING EAST OF THE AREA ON SAT. SOME DRYING THROUGH THE LAYER WILL LEAD TO REDUCED PRECIPITATION CHANCES FOR THE REMAINDER OF THE PERIOD. TEMPERATURES WILL REMAIN ABOVE NORMAL AND LEANED TOWARD HIGH SIDE OF MOS GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 74 96 74 97 75 / 20 10 20 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 74 94 72 96 73 / 20 20 20 20 10 OAK RIDGE, TN 73 94 72 95 73 / 20 20 20 20 10 TRI CITIES AIRPORT, TN 70 90 69 92 69 / 30 30 30 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...SEVERE THUNDERSTORM WATCH UNTIL 23Z. &&
Hazardous weather outlook, Jul 24, 5:00 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT TUE JUL 24 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-251000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEASTWARD INTO THE OHIO RIVER VALLEY TODAY...AND THEN ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE THIS AFTERNOON. THIS COMPLEX OF STORMS IS EXPECTED TO INTENSIFY AS IT MOVES INTO THE AREA THIS AFTERNOON... AND WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW ISOLATED STORMS COULD BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. A WEAK COLD FRONT WILL THEN MOVE INTO THE SOUTHERN APPALACHIAN REGION ON FRIDAY...HELPING TO INCREASE THE COVERAGE OF SHOWERS AND THUNDERSTORMS. SEVERAL STORMS ON FRIDAY COULD BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN ON FRIDAY. DMG
In the hours before
Special weather statement, Jul 24, 3:15 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT TUE JUL 24 2012 VAZ001-002-005-006-008-242000- LEE VA-RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA- 315 PM EDT TUE JUL 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF BRISTOL...CITY OF NORTON...WISE...WASHINGTON...SCOTT AND RUSSELL COUNTIES UNTIL 400 PM EDT... AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAZARD TO ALLISON GAP...AND MOVING SOUTH AT 50 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LEBANON...WISE... NORTON...ABINGDON...BRISTOL VA...GATE CITY...JONESVILLE... CLEVELAND...BIG STONE GAP...PENNINGTON GAP...WEBER CITY...ROSEDALE... GLADE SPRING...COEBURN...PARDEE...ST. PAUL...LINDELL...EMORY-MEADOW VIEW...CASTLEWOOD AND HANSONVILLE. 17
Special weather statement, Jul 24, 4:20 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 420 PM EDT TUE JUL 24 2012 TNZ045>047-242100- NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN- 420 PM EDT TUE JUL 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND UNICOI COUNTIES UNTIL 500 PM EDT... AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HAMPTON...OR 8 MILES SOUTH OF ELIZABETHTON...MOVING SOUTHEAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROAN MOUNTAIN... LIMESTONE COVE...AND UNICOI. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! AMP
Local storm report, Jul 24, 4:33 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
433 PM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND DMG BIG STONE GAP 36.86N 82.78W
07/24/2012 WISE VA 911 CALL CENTER
SEVERAL TREES DOWN IN BIG STONE GAP.
&&
JWINTONLocal storm report, Jul 24, 4:39 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 PM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND DMG BRISTOL TN 36.57N 82.20W
07/24/2012 SULLIVAN TN TRAINED SPOTTER
ONE TREE DOWN BLOCKING ROAD IN BRISTOL TN.
&&
JWINTONLocal storm report, Jul 24, 4:43 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 PM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG BRISTOL VA 36.61N 82.17W
07/24/2012 CITY OF BRISTOL VA 911 CALL CENTER
ONE TREE DOWN ACROSS RAILROAD TRACKS IN CITY OF BRISTOL
&&
JWINTONLocal storm report, Jul 24, 4:55 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG KINGSPORT 36.53N 82.56W
07/24/2012 SULLIVAN TN 911 CALL CENTER
ONE TREE DOWN IN KINGSPORT.
&&
JWINTONThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 4:31 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Hawkins, Johnson, Sullivan, Unicoi and 1 more | 29 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.